Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 432, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 14, 2021, 10:28 PM EDT for Calvert County, Charles County, Prince George's County, Maryland. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2021, 10:28 PM EDT (02:28 UTC)
- Expired
- Aug 14, 2021, 11:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calvert County, MD, Charles County, MD, Prince George's County, MD
The radar
The Sterling radar (KLWX), 72 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:41 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 14, 9:41 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 PM EDT Sat Aug 14 2021
.SYNOPSIS...
A cold front will gradually cross the region tonight into
Sunday morning. The front will stall just south of the region
later Sunday before slowly advancing back to the north Monday
into Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
A surface cold front is aligned from southeast Pennsylvania to
eastern West Virginia. Heavy showers and embedded thunderstorms
are develop along it and to the south. The heaviest
thunderstorms are near the Charlottesville area and into Nelson
County in Virginia. Other storms are forming over southern
Maryland. Additional heavy showers and thunderstorms will
develop late this evening into the overnight along the front. A
persistent threat of this activity will lead to localized
flooding. A Flash Flood Watch is in effect through 4am tonight
from the central Shenandoah Valley to northeast Virginia to
Washington DC and into southern Maryland. The main threats are
locally heavy rain and lightning. An occasional wind gust over
60 mph is possible too.
As the front moves across the region overnight, showers and
thunderstorm threats will move farther to the south with the
front. Drier air will gradually filter in from the northwest.
Some fog is also possible in portions of the Virginia Piedmont,
but extensive cloud cover should prevent it from becoming too
widespread. Overnight lows will be in the 60s to lower 70s.
Sunday will be much cooler and unsettled as the surface front
remains to the south. Precipitation chances will be limited to
across the southern tier, before the chance propagate to the
northeast late.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Monday will remain cooler. An increase in instability and a lift
to the north of a surface boundary could initiate some shower
and thunderstorm activity. While strong storms are not
anticipated at this time, precipitable water values will be
increasing again, so couldn't rule out some pockets of heavier
rain totals.
High temperatures Monday will be in the upper 70s to lower 80s,
though it will remain somewhat muggy. Plenty of cloud cover
will hold low temperatures in the mid 60s to lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper level ridge will be located across the southeast US while a
trough resides near the Great Lakes. This will allow for moisture to
be advected northward from the Gulf of Mexico towards the local
region providing ample moisture for daily showers and thunderstorms.
PW values will approach 1.75-2.00 inches almost daily. That being
said, do not expect a wash out each day. While the potential for
excessive rainfall is currently low in both deterministic and
ensemble guidance, given the airmass, torrential downpours are
possible and could be capable of producing localized flooding during
the afternoon and evening hours midweek.
A front will remain stalled near the VA/NC border Tuesday into
Wednesday, before gradually lifting north Thursday and somewhat
dissipating as the remnants of what was Tropical Depression Fred
(see hurricanes.gov for the latest official forecast) move
northward. Fred will likely not have a well defined circulation by
the time it moves northward into the Ohio Valley or Mid
Atlantic, but could provide more moisture to an already moist
airmass.
Temperatures to start the long term will remain below average due to
increased cloud cover and an easterly flow off the Atlantic.
Temperatures will moderate Thursday into Friday as the flow becomes
more southerly, though rain and cloud cover will still keep
temperatures in the mid to upper 80s for most.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Most of the terminals, shower and thunderstorm coverage remains
uncertain. CHO will encounter the majority of this activity as
the front is still well to the north. IAD and DCA and BWI could
encounter a few thunderstorms late this evening, before dry air
filters in from the northwest.
Convection should dwindle overnight, but low clouds/fog
possible late tonight into Sunday morning, especially at CHO
will moisture will pool along an approaching front. Have leaned
toward IFR clouds versus fog since mid level clouds will
persist. Have removed mention at other terminals as dry air
arrives, but will need to monitor.
Showers and perhaps a thunderstorm will be limited to the CHO
area on Sunday. Chance of rain will increase elsewhere Sunday
night and onward. A few thunderstorms are possible but aren't
expected to be numerous or strong. Some periods of sub-VFR
conditions are possible. A greater chance of MVFR or IFR
ceilings may develop Monday night as the front gradually lifts
back to the north.
Showers and thunderstorms could result in periods of sub VFR
conditions during the afternoon and evening hours Tuesday and
Wednesday. Southeasterly winds will become more southerly by late
Wednesday into Thursday.
&&
.MARINE...
Winds will be variable, although there may be a few 15-20 kt
gusts near land. Main concern will be risk of gusty storms with
special marine warnings this evening, with the greatest risk
near southern Maryland. Late tonight into early Sunday,
northeasterly surge will result in marginal SCA, so have
continued the headline for portions of the upper bay. Slight
adjustments to the timing and placement may be needed. Winds
likely relax thereafter as high settles to northeast and
gradient relaxes.
Winds are expected to remain below SCA criteria Tuesday into
Wednesday with high pressure to the north. Strong/gusty winds are
possible in any showers and thunderstorms over the waters mainly
during the afternoon and evening hours.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will develop late Sunday and it will persist through
much of next week. Elevated water levels are expected during this
time, and minor flooding is possible near times of high tide,
although confidence remains low at this time since the flow will
be light.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Sunday for MDZ013-014-016-
503>506.
VA...Flash Flood Watch until 1 AM EDT Sunday for VAZ025-036-037-508.
Flash Flood Watch until 4 AM EDT Sunday for VAZ026-027-029>031-
038>040-050>052-055-501-502-505-507.
Flash Flood Watch until 4 AM EDT Sunday for VAZ053-054-506.
WV...None.
MARINE...Small Craft Advisory from 5 AM to 11 AM EDT Sunday for
ANZ531>533-539>541.
Flash Flood Watch until 4 AM EDT Sunday for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KLW
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Aug 14, 7:06 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 706 PM EDT Sat Aug 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-152315- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 706 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated severe storms are possible tonight. The main threats will be damaging winds and large hail. A Flash Flood Watch is in effect from 10pm this evening through 4am Sunday morning. Localized rainfall amounts of 2 to 4 inches could fall within an hour or two and could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flash Flood Watch is in effect early Sunday morning. Localized rainfall amounts of 2 to 4 inches could fall within an hour or two and could lead to flash flooding. Additional periods of heavy rain and flooding are possible from tropical moisture Monday through Thursday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through tonight. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-152315- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 706 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated severe storms are possible tonight. The main threats will be damaging winds and large hail. A Flash Flood Watch is in effect through 4am Sunday morning. Localized rainfall amounts of 2 to 4 inches could fall within an hour or two and could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flash Flood Watch is in effect early Sunday morning. Localized rainfall amounts of 2 to 4 inches could fall within an hour or two and could lead to flash flooding. Additional periods of heavy rain and flooding are possible from tropical moisture Monday through Thursday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through tonight. MDZ001-501-502-VAZ503-504-WVZ501>506-152315- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 706 PM EDT Sat Aug 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated severe storms are possible tonight. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional periods of heavy rain and flooding are possible from tropical moisture Monday through Thursday due to the remnants of Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through this evening.
In the hours before
Local storm report, Aug 14, 8:22 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG 2 SW CROZET 38.05N 78.72W
08/14/2021 ALBEMARLE VA TRAINED SPOTTER
A TREE WAS DOWN ALONG ROUTE 250 NEAR THE INTERSECTION
OF INTERSTATE 64.
&&
EVENT NUMBER LWX2105494
BJLLocal storm report, Aug 14, 8:42 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
842 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
08/14/2021 M47 MPH ANZ537 MD BUOY
&&
EVENT NUMBER LWX2105495
DHLocal storm report, Aug 14, 8:56 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM MARINE TSTM WIND 8 E SMITH ISLAND 37.97N 75.88W
08/14/2021 M39 MPH ANZ543 MD BUOY
&&
EVENT NUMBER LWX2105496
DHLocal storm report, Aug 14, 9:28 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SW CROZET 38.06N 78.71W
08/14/2021 ALBEMARLE VA FIRE DEPT/RESCUE
ROOF LIFTED OFF CAUSING TOP FLOOR WALL COLLLAPSE AT A
BUSINESS IN THE 1000 BLOCK OF HEATHERCROFT LANE.
&&
EVENT NUMBER LWX2105497
DHLocal storm report, Aug 14, 9:40 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
940 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SW CROZET 38.06N 78.71W
08/14/2021 ALBEMARLE VA FIRE DEPT/RESCUE
ROOF LIFTED OFF A HOUSE UNDER CONSTRUCTION CAUSING TOP
FLOOR WALL COLLAPSE IN THE 1000 BLOCK OF HEATHERCROFT
LANE.
&&
CORRECTED REMARKS
EVENT NUMBER LWX2105497
DHLocal storm report, Aug 14, 9:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
08/14/2021 M41 MPH ANZ537 MD BUOY
&&
CORRECTED EVENT
EVENT NUMBER LWX2105495
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:40 PM EDT | Special Marine Warning | LWX | 72 min | |
| Aug 14, 9:38 PM EDT | Special Marine Warning | LWX | 19 min | |
| Aug 14, 10:25 PM EDT | Special Marine Warning | LWX | 95 min | |
| Aug 14, 11:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Aug 15, 12:13 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria | 3 hr |
| Aug 15, 12:42 AM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Fairfax, City of Falls Church, City of Manassas and 1 more | 2 hr |
| Aug 15, 3:09 AM EDT | Areal Flood Warning | LWX | Fairfax, Prince William, City of Manassas, City of Manassas Park | 2 hr |
| Aug 15, 3:23 AM EDT | Areal Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria | 2 hr |
| Aug 15, 5:47 PM EDT | Flash Flood Watch | LWX | Arlington, Fairfax, Fauquier, King George, Stafford, City of Alexandria and 2 more | 18 hr |
| Aug 14, 10:44 PM EDT | Flash Flood Warning | LWX | Calvert, Charles, Prince George's | 3 hr |
| Aug 14, 11:54 PM EDT | Areal Flood Warning | LWX | Calvert, Charles, Saint Mary's | 4 hr |
| Aug 15, 1:25 AM EDT | Areal Flood Warning | LWX | Calvert, Charles, Prince George's | 2 hr |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.